Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Aberdeen, SD

August 19, 20054 counties in South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 19, 2005, 5:08 AM CDT for 4 counties in South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 5:08 AM CDT (10:08 UTC)
Expired
Aug 19, 2005, 9:15 AM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 191010
FFWABR
SDC013-037-091-109-191415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA.
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA.
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA.
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA.

* UNTIL 915 AM CDT.

* AT 503 AM CDT(403 AM MDT)...TRAINED WEATHER SPOTTERS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH     
  THESE STORMS.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED      
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH         
  FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING   
  INCLUDE...ABERDEEN...BRITTON...GROTON...SISSETON...WEBSTER...      
  AMHERST...ANDOVER...BARNARD...BATH...BRISTOL...BUTLER AND CLAIRE   
  CITY.

SOME STREETS IN THE ABERDEEN AREA HAVE FLOODED AS THE STORMS MOVED 
THROUGH THE AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4590 9690 4535 9683 4532 9728 4518 9727
      4518 9792 4526 9793 4530 9860 4588 9863

$$

ALBRECHT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:45 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 19, 3:45 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT FRI AUG 19 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
MAIN FOCUS IN THE SHORT TERM IS ON PRECIPITATION TODAY AND TONIGHT.
LARGE UPPER TROUGH CURRENTLY SLIDING ACROSS SOUTHERN CANADA...WITH
AN ASSOCIATED COLD FRONT TO DROP SOUTH THROUGH THE CWA TODAY. MODEL
IN GOOD AGREEMENT WITH EACH OTHER...SHOWING THIS DEEP UPPER TROUGH
SHOVING EAST INTO THE GREAT LAKES REGION BY MIDDAY SATURDAY. MODELS
TRENDING TOWARD A WEAKER SOLUTION WITH THIS SYSTEM TODAY...SO HAVE
DECREASED POPS SOMEWHAT ACROSS THE CWA. STILL LOOKS LIKE A DECENT
SYSTEM...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY SHOWING
UP ON RADAR ACROSS MUCH OF THE CENTRAL DAKOTAS. EXPECT AREA OF
PRECIPITATION TO CONTINUE TO PROGRESS EASTWARD THIS MORNING AS THE
FRONT SLIDES TO THE SOUTH AND EAST. GFS SHOWING THE SYSTEM EXITING
SLIGHTLY FASTER THAN IN PREVIOUS RUNS...ALONG WITH THE BETTER LIFT
KEEPING JUST TO THE NORTH ACROSS SOUTHEASTERN NORTH DAKOTA.
THEREFORE HAVE DECREASED SOME OF THE POPS ACROSS THE WESTERN CWA
THIS MORNING AND NEAR KATY WITH THE MAJORITY OF THE -TRW KEEPING TO
THE NORTH OF THAT AREA. ANTICIPATE MOST OF THE PRECIP HAVING MOVED
OFF TO THE EAST BY MID AFTERNOON...WITH A SECONDARY SHORTWAVE
PUSHING THROUGH THE AREA THIS EVENING. THEREFORE LEFT THE SLIGHT
CHANCE POPS FOR LATER TODAY AND TONIGHT WITH AN AREA OF WEAK UVM
SHOWING UP WITH THIS WAVE. NAM AND GFS MODELS DIFFER SOMEWHAT IN THE
TEMPERATURES FIELDS OVER THE NEXT FEW DAYS. NAM LOOKING SIMILAR TO
PREVIOUS RUNS OF BOTH THE GFS AND NAM...WITH H85 TEMPS DROPPING INTO
THE SINGLE DIGITS BY SATURDAY INTO SATURDAY NIGHT. LATEST GFS NOW
SHOWING A WARMER SOLUTION WITH H85 TEMPS ONLY DROPPING INTO THE MID
TEENS. KEPT TEMPERATURES GRIDS BASICALLY WHERE THEY WERE AT WITH THE
COOLER NAM SOLUTION...BUT WILL MONITOR FOR POSSIBILITY OF THE WARMER
GFS SOLUTION. OTHERWISE A LARGE UPPER RIDGE BUILDS INTO THE REGION
THROUGH THE WEEKEND...WITH DRY CONDITIONS EXPECTED AND A WARMING
TREND SUNDAY INTO THE BEGINNING OF NEXT WEEK.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED RANGE OPENS WITH HIGH PRESSURE OVER THE REGION AT THE
SURFACE AND ALOFT. THE SURFACE HIGH MOVES TO THE EAST AS AN H5 UPPER
TROUGH MOVES OVER THE ROCKIES AND PUSHES A SURFACE REFLECTION OUT
ONTO THE PLAINS TUESDAY THROUGH THURSDAY.  THERE REMAINS SOME MODEL
DIFFERENCES BUT SEE NO REASON TO CHANGE GOING FORECAST AT THIS
TIME.  WITH LATER RUNS AND BETTER AGREEMENT EXPECT THE TIME OF THE
STORMS CAN BE RESOLVED BETTER THAN NOW.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/KEEFE
Hazardous weather outlook, Aug 18, 5:09 AM CDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT THU AUG 18 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
509 AM CDT THU AUG 18 2005 /409 AM MDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. AT THIS TIME THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:17 PM CDTSevere Thunderstorm WarningABRPotter28 min
Aug 18, 7:23 PM CDTSevere Thunderstorm WarningABREdmunds14 min
Aug 19, 1:00 AM CDTSevere Thunderstorm WarningABRBrown18 min
Aug 19, 5:19 AM CDTTornado WarningABRDay26 min
Aug 19, 5:37 AM CDTTornado WarningABRMarshall23 min
Aug 19, 5:54 AM CDTSevere Thunderstorm WarningABRRoberts33 min

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.